Alert archive / Connecticut / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 60, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 23, 2020, 5:07 PM EDT for Southeastern Connecticut Planning Region, Connecticut. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2020, 5:07 PM EDT (21:07 UTC)
- Expired
- Jul 23, 2020, 6:00 PM EDT
- In force
- 53 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
The radar
The Boston radar (KBOX), 84 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 579 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 990 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
The text
As transmitted.
559
WUUS51 KOKX 232107
SVROKX
CTC011-232200-
/O.NEW.KOKX.SV.W.0060.200723T2107Z-200723T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
507 PM EDT Thu Jul 23 2020
The National Weather Service in Upton NY has issued a
* Severe Thunderstorm Warning for...
Northeastern New London County in southern Connecticut...
* Until 600 PM EDT.
* At 506 PM EDT, severe thunderstorms were located along a line
extending from near Hampton to near Columbia, moving southeast at
30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
Norwich, Griswold, Lebanon, Preston, Lisbon, Sprague, Voluntown,
Jewett City and Franklin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4150 7179 4166 7230 4167 7227 4169 7227
4171 7224 4166 7216 4166 7212 4163 7196
4164 7186 4164 7179
TIME...MOT...LOC 2106Z 293DEG 26KT 4182 7205 4167 7232
HAIL...1.00IN
WIND...60MPH
$$
JM1 follow-up statement
660
WWUS51 KOKX 232156
SVSOKX
Severe Weather Statement
National Weather Service New York NY
556 PM EDT Thu Jul 23 2020
CTC011-232206-
/O.EXP.KOKX.SV.W.0060.000000T0000Z-200723T2200Z/
New London CT-
556 PM EDT Thu Jul 23 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NEW LONDON COUNTY
WILL EXPIRE AT 600 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4150 7179 4166 7230 4167 7227 4169 7227
4171 7224 4166 7216 4166 7212 4163 7196
4164 7186 4164 7179
TIME...MOT...LOC 2156Z 293DEG 26KT 4168 7161 4153 7188
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:45 PM EDT, 22 minutes earlier.
Area forecast discussion, Jul 23, 4:45 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service New York NY
445 PM EDT Thu Jul 23 2020
.SYNOPSIS...
A cold front will approach tonight and dissipates near or just
south of Long Island on Friday. High pressure builds in
Saturday and will eventually move offshore Saturday night into
Sunday becoming based out in the Western Atlantic. This high
will gradually weaken with a series of surface troughs moving
across early in the week followed by a cold front on Wednesday.
High pressure will then build in slowly from the west again by
next Thursday.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Severe Thunderstorm Watch 396 is in effect for much of the tri-
state area, with the exception of SE CT and Suffolk County on
LI. The watch is in effect until 10 PM.
Twenty fours hour later and we find ourselves in a similar
environment, highly unstable and weakly sheared. Thus far,
scattered convection across the Lower Hudson Valley has remained
below severe levels.
A pre-frontal trough dropping south and east across New England
and the Lower Hudson Valley this afternoon will be the surface
trigger, while aloft we have an amplifying shortwave trough
dropping across northern New York state this evening and across
northern New England overnight. MLCAPES over 2000 J/KG support a
mainly pulse severe event with a wet microburst potential. Once
again, shear is marginal and whether or not a multicell convective
event can cluster and organize a long-lived cold pool like last
night seems less likely. Still though, the instability supports
a few strong and/or severe thunderstorms.
Strongest convection likely wanes this evening, but with the
cold front working across the area and the RRQ of an upper jet
providing additional lift, the worked over airmass will still
support scattered convection overnight.
It will remain warm and muggy with dew points and lows in the
70s. Lows will be about 5 to 8 degrees above normal.
There remains a moderate rip current risk at the Atlantic facing
beaches due to a lingering SE swell and building S wind waves.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Scattered convection will likely linger into the morning hours,
mainly along the coast as the cold front works just south of
Long Island. The latter of which dissipates with a weak return
flow setting up in the afternoon. Enough dry air should work in
to dry out the interior, but widely scattered convection will
still be possible along the coast through the day.
It will remain warm and muggy, but heat indices will be below
heat advisory criteria. In addition, there should be a fair
amount of cloud cover at the coast.
High pressure builds in from the NW Friday night with clear
skies and light and variable winds. Lows will still be a
several degrees above normal with slightly less humid
conditions.
There will be combination of factors that result in the rip current
risk being moderate for ocean beaches on Friday. Wind direction is
going to be significantly different from the swell direction. The
swells will be out of the south and southeast. There has been
several days of onshore flow leading to lingering southerly well.
Surf height is forecast to be 2-3 ft.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
High pressure will build in from the west on Saturday. Airmass will
still be very warm but slightly less humid with dewpoints more in
the mid 60s to near 70. This high pressure area though will weaken a
little and move offshore Saturday night into Sunday. This will
become a Western Atlantic based high with generally more southwest
low level flow veering to more westerly mid level flow for the end
of the weekend and into early next week. 850mb levels from various
numerical weather prediction models show temperatures getting to
around 18 to 20 degrees C Sunday and Monday as well as Tuesday.
This overall weather pattern with offshore high pressure at the
surface and ridging aloft will setup another warm up with an
accompanying increase in humidity as well. More SW low level flow
with advect in a more humid and warmer airmass. Quite a few
locations could very well have another heat wave Saturday and
through Tuesday. Highs forecast trend from mid 80s to near 90
Saturday to upper 80s to low 90s Sunday, low to mid 90s Monday,
upper 80s to low 90s Tuesday. Forecast grids for max heat index have
a large part of the area in the mid 90s to near 100 for Sunday,
Monday and Tuesday.
The more significant change as shown by the numerical weather
prediction models arrives for the middle of next week when an upper
level trough moves farther southward into the Northeast. The trough
remains for next Thursday as well. Forecast highs for Wednesday and
Thursday of next week are more in the mid to upper 80s.
Weekend overall looks to remain dry. Slight chance POPs are in the
forecast for Monday into Monday evening. The highest chances for
showers and thunderstorms for the long term period will be Tuesday
into Tuesday night with the hot and humid airmass in place ahead of
an approaching cold front. The instability and high precipitable
water will allow for thunderstorms to potentially be strong with
heavy downpours.
There is a low risk of rip current development at the Atlantic
Ocean beaches on Saturday.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
A cold front approaches today then slowly moves through terminals
late tonight.
VFR outside of any shra/tstms. Best chances of shra/tstms will be
early evening. Still, additional showers and tstms possible now
through the late night hours, but chc of tstm overnight into Friday
morning too low to include in TAFs at this time.
S-SW winds 10-15 kt into this evening, bcmg lighter and more SW-W
towards midnight, then shift N-NE with frontal passage late.
.OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.Friday PM...Slight chance of shra/tstm, mainly city terminals and
KISP.
.Saturday through Monday...Mainly VFR.
.Tuesday...Chance sub-VFR with shra/tstms in PM.
&&
.MARINE...
A cold front approaches tonight and moves over the waters
late tonight into Friday morning, then dissipates over or just
south of the waters. This may build seas to 3 to 4 ft late
tonight into Friday in a strengthened SW flow. Seas then subside
later Friday into Friday night in a weak flow.
Much of the marine long term period (Saturday through Tuesday Night)
will be below SCA. The only potential exceptions would be for gusts
up to 25 kt late Sunday afternoon into early Sunday evening for NY
Harbor and parts of the ocean waters as well as for seas near 5 ft
Monday night on the outer ocean waters east of Fire Island
Inlet.
&&
.HYDROLOGY...
Scattered deep convection this afternoon/early evening,
transitioning to numerous shra and embedded tsra in the evening,
lends to a general minor urban and poor drainage flood threat.
A localized flash flood threat exists with any training
convection or cell mergers.
Heavy rain and possible minor flooding with thunderstorms Tuesday
into Tuesday night. Otherwise, no other hydrologic problems
anticipated.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing
its final stages of testing, and is operating at full power.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 7 PM EDT this evening for CTZ005>007-009.
NY...Heat Advisory until 7 PM EDT this evening for NYZ069>075-078-
080-176>179.
NJ...Heat Advisory until 7 PM EDT this evening for NJZ004-006-
103>108.
MARINE...None.
&&
SYNOPSIS...JM/DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...JM
AVIATION...JC
MARINE...JM/DW
HYDROLOGY...JM/DW
EQUIPMENT...//Hazardous weather outlook, Jul 23, 3:00 PM EDT, 2 hours 7 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service New York NY 300 PM EDT Thu Jul 23 2020 CTZ005-006-009-NJZ004-006-103>108-NYZ069>075-176>179-241900- Northern Fairfield-Northern New Haven-Southern Fairfield- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 300 PM EDT Thu Jul 23 2020 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 396 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Severe Thunderstorm Watch. Scattered strong to severe thunderstorms are possible this afternoon into evening, with the primary threat of damaging winds, and possibly one inch hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please safely report significant weather conditions while following local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ010-NJZ002-NYZ067-068-241900- Southern New Haven-Western Passaic-Orange-Putnam- 300 PM EDT Thu Jul 23 2020 ...SEVERE THUNDERSTORM WATCH 396 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered strong to severe thunderstorms are possible this afternoon into evening, with the primary threat of damaging winds, and possibly one inch hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please safely report significant weather conditions while following local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ007-NYZ078>080-241900- Northern Middlesex-Northwestern Suffolk-Northeastern Suffolk- Southwestern Suffolk- 300 PM EDT Thu Jul 23 2020 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Scattered strong to severe thunderstorms are possible this afternoon into evening, with the primary threat of damaging winds, and possibly one inch hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ008-011-012-NYZ081-241900- Northern New London-Southern Middlesex-Southern New London- Southeastern Suffolk- 300 PM EDT Thu Jul 23 2020 This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...This afternoon and tonight. Scattered strong to severe thunderstorms are possible this afternoon into evening, with the primary threat of damaging winds, and possibly one inch hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-340-345-350-353-355-241900- Long Island Sound East of New Haven CT/Port Jefferson NY- Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 300 PM EDT Thu Jul 23 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ335-338-241900- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor- 300 PM EDT Thu Jul 23 2020 ...SEVERE THUNDERSTORM WATCH 396 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered strong to severe thunderstorms are possible this afternoon into evening, with the primary threat of damaging winds, and possibly one inch hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please safely report significant weather conditions while following local, state, and CDC guidelines. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Jul 23, 2:24 PM EDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service New York NY
224 PM EDT Thu Jul 23 2020
NYZ067-231915-
Orange-
224 PM EDT Thu Jul 23 2020
...A STRONG THUNDERSTORM WILL AFFECT WESTERN ORANGE COUNTY...
At 224 PM EDT, a strong thunderstorm was located over Millrift, or
near Matamoras, moving east at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Middletown, Warwick and Unionville.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4150 7472 4150 7448 4157 7442 4125 7437
4126 7448 4136 7469 4137 7469 4138 7471
4139 7471 4140 7474 4143 7474 4143 7476
4145 7476 4146 7475 4149 7476
TIME...MOT...LOC 1824Z 258DEG 15KT 4139 7480
DJSpecial weather statement, Jul 23, 4:03 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service New York NY
403 PM EDT Thu Jul 23 2020
NYZ067-232045-
Orange-
403 PM EDT Thu Jul 23 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ORANGE COUNTY...
At 403 PM EDT, a strong thunderstorm was located near Unionville, or
near Port Jervis, moving southeast at 15 mph.
Locations impacted include...
Middletown, Warwick, Chester, Florida and Unionville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4149 7466 4136 7421 4120 7437 4136 7469
4137 7469 4139 7472
TIME...MOT...LOC 2003Z 292DEG 14KT 4134 7460
DJThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 5:18 PM EDT | Special Weather Statement | OKX | 42 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.